NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 26, 2017
Quinine and myasthenia gravis
My husband is 39 and has had some weakness in his right arm for a few months - his nurse practioner at the VA chalked it up to mild cervical stenois. However, for the last 18 months he has had a host of additional problems. He has had severe muscle twitching, and numbness and tingling in various parts of his body. Over the last five months he has noticed increased muscle tone in his calves and more recently his hands and biceps. He has only recently seen a neurologist who has had him drink tonic water (to see if it helps the twitching) for several weeks. He noticed no relief from the twitching (in fact it got worse) so he stopped drinking it about 1 week ago. Since then he has developed EXTREME weakness in both arms and soreness in his fingers and hips. My concerns have previously focused on ALS - he is a gulf war veteran, and there has been some scary news out there about veterans and ASL. However, this weakness associated with the discontinuation of the tonic water has me wondering about Myasthenia Gravis. The weakness did not start until he stopped drinking the tonic water. Is this disease (or ALS) a possibility and something he should bring up at his next appointment? - He won`t do It unless I insist on it - he hates the whole self-diagnosis thing. I am grateful for anything you can tell me.
First let us define myasthenia gravis; it is a disease of bad communication between the nerves and the muscle, usually because our immune system is attacking that neuromuscular junction. It usually presents as fatiguing weakness of proximal muscles (shoulders, thighs, hips), diplopia (double vision), ptosis (droopy eyelids), and can even present with dysphagia (swallowing problems) and dyspnea (breathing weakness). Fatiguing weakness is a big issue, and key, especially with double vision (not blurry or burning). Numbness, tingling, joint soreness, and increased tone are not usual symptoms.
Quinine (the active ingredient in tonic water) actually can worsen neuromuscular weakness, so it would have been unusual for him to be weak after he discontinued it. I would have expected the weakness to have been worse while he was on the drug if he had myasthenia. But there is actually very little quinine in tonic water.
ALS is a disease where there is painless weakness that develops. It is a disease of the motor neurons, and therefore should not affect sensation. It has a very specific exam that we look for as neurologists because the prognosis is so dire. While your husband's symptoms are not classic, it is best to talk about your worries and concerns with the neurologist. By performing a neurologic exam, he should be able to give you more answers.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati